Case 29: Sudden Intraoperative Hypotension
- 82 Downloads
An 18-year-old male (55 kg) with a history of spina bifida and developmental delay is admitted for surgical treatment of a recurrent right ischial and peroneal pressure sore. He has undergone multiple previous general anesthetics for urological problems without incident. Of special note is the fact that he has no allergy of any kind, especially no latex allergy. He is seen in the preoperative holding area and an IV inserted in his arm without much difficulty. The patient is very interested in the tourniquet. He is given one and he immediately starts chewing on it for comfort. He carries on chewing for approximately 30 min until anesthesia is induced. After he falls asleep, it is removed. A routine general anesthetic is given and then he is turned prone. Muscle relaxation is achieved with vecuronium 6 mg. You listen to his lungs and confirm that there is bilateral air entry. He is given Kefzol 1 gram and the operation starts. One hour after the induction of general anesthesia, the patient suddenly develops high peak inspiratory pressures (45 cm H2O), hypoxemia (85%), hypotension (systolic 70 mmHg down from 120 mmHg), and a dramatic decrease in end-tidal CO2. You increase the FIO2 to 1. You listen to the lungs and discover that there are no breath sounds over the left lung and only very minimal sounds from the right. The endotracheal tube (ETT) is withdrawn from 23 to 20 cm at the lips, with no change in the above respiratory findings. You now request that the patient is turned supine. When that is done, you palpate the cuff in the trachea. Peak inspiratory pressure remains elevated (over 50 cm). You can no longer feel the superficial temporal artery, indicating that you have a systolic blood pressure below 60 mmHg. The heart rate is increasing to 150 bpm. You give epinephrine (50micrograms). There is some improvement in his cardiovascular status, and the chest exam now reveals profound wheezing bilaterally. An additional 20 μg of IV epinephrine, 100 mg of IV hydrocortisone, and 10 puffs of albuterol through the ETT cause near resolution of his bronchospasm. The vital signs return to normal. You are delighted with this turn of events but wonder what the cause could have been for this sudden severe intraoperative hypotension. You discount an overdose of inhalation anesthetic, but you cannot ignore an allergic reaction to, e.g., muscle relaxants and/or antibiotics.
KeywordsGeneral anesthesia Hypotension Spina bifida Tourniquet Bronchospasm Latex allergy